Colorado, 2010

Avalanche in Colorado, January 6, 2010

January 6, 2010 · NWS GJT · 1 event in 1 county or zone

Early January snowfall overloaded an underlying weak snow surface, causing a deadly avalanche to occur just outside of Vail Mountains Ski Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Early January snowfall overloaded an underlying weak snow surface, causing a deadly avalanche to occur just outside of Vail Mountains Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 6, 4:18 AM MST, 7 hours 42 minutes earlier.

Area forecast discussion, Jan 6, 4:18 AM MST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MST WED JAN 6 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

A COLD ARCTIC SYSTEM WILL BRUSH THE FORECAST AREA AS IT DROPS INTO
THE CENTRAL U.S. TODAY. SATELLITE IMAGERY INDICATES THAT ONE
WIGGLE IN THE NORTHWEST FLOW PASSED OVER THE AREA LATE LAST
NIGHT/EARLY THIS MORNING RESULTING IN SNOW OVER THE FAVORED NORTHERN
MOUNTAINS. CRAIG AND HAYDEN ALSO SAW A PERIOD OF SNOW...BUT
IT DID NOT LAST TOO LONG THERE. SNOW ALSO FAILED TO MATERIALIZE AT
ASPEN OR MEEKER SO HAVE LEFT THE CURRENT ADVISORY FOR THE NORTHERN
MOUNTAINS AND THE STEAMBOAT AREA...DECIDING AGAINST EXPANDING IT TO
INCLUDE THE CENTRAL MOUNTAINS OR OTHER NORTHERN VALLEYS.

THE ADVISORY IS ON TRACK AS SNOW WILL PICK UP AGAIN OVER THE
NORTHEAST CORNER AS THE MAIN SYSTEM APPROACHES. AN ASSOCIATED COLD
FRONT WILL MOVE INTO THE NORTH DURING THE DAY...BEFORE STALLING ALONG
THE TAVAPUTS AND FLATTOPS. COLD AIR WILL THEN GRADUALLY FILTER ACROSS
THE REMAINDER OF THE FORECAST AREA THROUGH THIS EVENING. EXPECT THE
HEAVIEST SNOWFALL TO DEVELOP THIS AFTERNOON OVER THE NORTH JUST
AHEAD OF THE COLD FRONT. BUT IT WILL BE RATHER SHORT-LIVED...
DIMINISHING QUICKLY THIS EVENING AS DRIER AIR MOVES IN BEHIND THE
FRONT. MODEL QPF/SNOW ACCUMULATIONS KEEP AMOUNTS LIGHT WEST OF
STEAMBOAT...AND SOUTH OF THE FLATTOPS...SINCE MOST ENERGY AND
MOISTURE REMAIN WELL EAST OF THE CONTINENTAL DIVIDE.

BY LATE TONIGHT...ACTIVITY WILL HAVE DIMINISHED WITH JUST SOME
LINGERING SHOWERS OVER THE DIVIDE AREA. VERY COLD TEMPERATURES ARE
EXPECTED BY MORNING AS THE COLD AIR SPREADS ACROSS THE FORECAST AREA.
THE COLD NORTHWEST FLOW WILL REMAIN OVER THE AREA THURSDAY AND
THURSDAY NIGHT. ANOTHER WEAK DISTURBANCE EMBEDDED IN THE NORTHWEST
FLOW WILL BRUSH THE SOUTHWEST CORNER OF THE FORECAST AREA LATE
THURSDAY/THURSDAY NIGHT. NOT MUCH IS EXPECTED OVER OUR AREA EXCEPT
SOME CLOUDS MAINLY OVER THE SOUTHWEST THURSDAY AFTERNOON AND EVENING.
THIS WAVE WILL TRACK TOO FAR TO THE SOUTHWEST TO BRING ANY SNOW. BY
LATE THURSDAY NIGHT EVEN THE FAR SOUTH AFFECTED BY THIS DISTURBANCE
WILL SEE ENOUGH CLEARING FOR GOOD RADIATIONAL COOLING. THEREFORE
A COLD NIGHT WILL BE IN STORE WITH TEMPERATURES DROPPING BELOW ZERO
DEGREES FAHRENHEIT ACROSS MUCH OF THE AREA. VALLEY INVERSIONS WILL
AGAIN RE-INTENSIFY...WITH THE FAR WESTERN VALLEYS REMAINING IN THE
DEEP FREEZE.

.LONG TERM...FRIDAY THROUGH TUESDAY...

MODELS WERE CONSISTENT IN DEPICTING DRY NORTHERLY FLOW ON FRIDAY WITH
A TRANSIENT RIDGE AXIS MOVING OVER THE AREA SATURDAY. CONSEQUENTLY...
CONTINUED DRY FORECAST ACROSS THE CWFA. STRONG VALLEY INVERSIONS
WILL KEEP TEMPERATURES BELOW NORMAL AND WELL BELOW GUIDANCE.
HOWEVER...INTRODUCED SOME WARMING AT MIDSLOPES TO ACCOUNT FOR WAA
UNDER THE RIDGE ON SATURDAY. MORNING LOWS WILL MODERATE AT THE END
OF THE WEEK...BUT WILL NONETHELESS REMAIN RELATIVELY COLD.

EC AND GFS WERE IN RELATIVELY GOOD AGREEMENT WITH PACIFIC TROF
UNDERCUTTING THE RIDGE WHILE FILLING AND MOVING SOUTHWEST OF THE
FORECAST AREA ON SUNDAY. COL FORMS OVER THE REGION BETWEEN THE
SOUTHWEST LOW AND THE NORTHWEST FLOW TO THE NORTH. LIGHT LIFT
ASSOCIATED WITH THIS FEATURE AND OTHER SUBTLETIES RESPONSIBLE FOR
DIFFERING QPF OUTPUT BETWEEN THE MEDIUM RANGE MODELS. EC FAVORED
SOME LIGHT PCPN OVER THE SOUTH WHILE GFS FAVORS THE NORTH. GIVEN
UNCERTAINTY...BLENDED SOLUTIONS AND KEPT POPS LOW AND WILL ALLOW
LATER SHIFTS TO ADJUST AS SOLUTION CLARIFIES.

THE RIDGE REBOUNDS AND APPEARS TO DOMINATE INTO NEXT WEEK. THE
EC IS FAVORED FOR NEXT WEEK...WITH THE RIDGE WEAKER IN THE GFS.
CLIMATOLOGY ALSO FAVORS WESTERN U.S. RIDGING IN JANUARY. THIS WILL
LIKELY KEEP THE VALLEYS COLDER THEN NORMAL...WITH MOUNTAIN SNOW
CRUSTING ESPECIALLY ON SOUTH AND WEST FACING SLOPES.

&&

.AVIATION...

EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS IN SNOW OVER AREAS NORTHEAST
OF A KGUC-KGJT-KVEL LINE THROUGH THIS EVENING. IFR CIGS AND VSBY IN
SNOW WILL BE COMMON WITHIN THE AREA OUTLINED. SNOW WILL BECOME
SCATTERED LATE TONIGHT...MAINLY IMPACTING THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE. MEANWHILE...THE LOWER VALLEYS INCLUDING KGJT...
KCNY AND KVEL WILL CONTINUE TO SEE MVFR VSBY IN LIGHT FOG THIS
MORNING AND AGAIN AFTER 02Z THIS EVENING. ELSEWHERE...VFR CONDITIONS
WILL BE THE RULE OVER THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING
       FOR COZ004-005-013.
UT...NONE.

SHORT TERM...EH
LONG TERM....NL/JOE
AVIATION.....NL
Hazardous weather outlook, Jan 6, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED JAN 6 2010

COZ001>014-017>023-UTZ022>025-027>029-071300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED JAN 6 2010

...WINTER WEATHER ADVISORY FOR THE NORTHERN COLORADO MOUNTAINS AND
THE STEAMBOAT SPRINGS AREA INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED OVER THE NORTHERN AND CENTRAL MOUNTAINS AND IN THE
NORTHERN VALLEYS AS A COLD FRONT MOVES INTO THE AREA FROM THE
NORTHEAST. STEAMBOAT SPRINGS AND THE MOUNTAINS NEARBY WILL SEE THE
MOST SNOW. A CHANCE OF SNOW IS EXPECTED OVER MUCH OF THE REMAINING
AREA...WITH THE FAR SOUTHERN AND WESTERN PORTIONS REMAINING DRY. IN
ADDITION...GUSTY WINDS OVER THE HIGHER PEAKS AND RIDGES ALONG THE
CONTINENTAL DIVIDE WILL PRODUCE BLOWING AND DRIFTING SNOW. SNOWFALL
WILL DIMINISH LATE THIS EVENING...WITH VERY COLD TEMPERATURES
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A VERY COLD AIR MASS WILL HAVE MOVED OVER WESTERN COLORADO AND
EASTERN UTAH BY EARLY THURSDAY. TEMPERATURES ARE EXPECTED TO
FALL BELOW ZERO DEGREES FAHRENHEIT OVER MUCH OF THE AREA THURSDAY
NIGHT. TEMPERATURES WILL GRADUALLY MODIFY INTO EARLY NEXT WEEK.
THE NEXT CHANCE OF MOUNTAIN SNOW WILL DEVELOP ON SUNDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
SNOWFALL ACCUMULATION REPORTS WOULD BE APPRECIATED.

TGJT

In the hours before

Local storm report, Jan 6, 8:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
851 AM MST WED JAN 06 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             13 SE STEAMBOAT SPRINGS 40.34N 106.65W
01/06/2010  E4.0 INCH        ROUTT              CO   DEPT OF HIGHWAYS

            CURRENTLY SNOWING WITH BLOWING SNOW.

&&

EVENT NUMBER GJT1000004

PRINGLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
January 6, 12:00 PM MST to 12:05 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A snowboarder was assumed to have exited Vail Ski Area in Blue Sky Basin, where he proceeded toward the Miller Cliffs on Battle Mountain. While attempting to snowboard outside of ski area boundaries, he triggered 2 small avalanches that came together and carried him roughly 100 feet downhill. He was carried into a stand of trees where he was partially buried head-first and suffocated under 3 feet of snow. The snowboarder was alone and was not recovered until nearly a week later on January 14. Therefore, the time of this accident is estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Gore and Elk Mountains/Central Mountain Valleys2010-01-06MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219097.